Friday, October 31, 2014
Just Diagnosed with Cancer? Chat with Experts

Wednesday, December 01, 2010 shreeramm, Community Member, asks

Q: Impact of discontinuing Arimidex?

Hi, My mother was diagnosed with very early stage breast cancer and so no chemo was recommended. She was asked to undergo radiation therapy and hormone therapy. The radiation is over but the hormone therapy (using Arimidex) is causing her terrible discomfort, which has resulted in her temporarily discontinuing the drug. I would appreciate any information on the impact of discontinuing this drug and also the possible ways to mitigate its side effects. Thanks very much!
Answer This
Answers (1)
PJ Hamel, Health Guide
12/ 1/10 9:28pm

Hi - Unfortunately, the side effects from Arimidex hit some women quite hard; and there's not much you can do to effectively treat them. If she experienced joint/bone pain, over-the-counter drugs (ibuprofen) might help; and exercise seems to relieve stiffness. But since she's stopped taking it, I'd guess she already tried the obvious remedies, and they didn't work.

 

Stopping Arimidex raises her risk of recurrence. By how much, her oncologist would have to tell her. But she might suggest to her onco going on tamoxifen, which seems to carry less painful side effects. It's not as effective as Arimidex, but it was the hormone therapy drug of choice for over 30 years, until being supplanted by the aromatase inhibitors about 10 years ago; and it's better than nothing. So, it's worth asking about. Take care- PJH

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By shreeramm, Community Member— Last Modified: 09/19/13, First Published: 12/01/10